Missouri, 2001

Flooding in Missouri, February 24 to 28, 2001

February 24 to 28, 2001 · NWS EAX · 16 events in 16 counties and zones

This resulted in minor to moderate flooding on area rivers and creeks. 43 feet above flood stage.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A storm system dumped up to 2 inches of rain, over portions of northwest Missouri on February 24th.This resulted in minor to moderate flooding on area rivers and creeks. The Lamine River at Ottervillecrested at 19.43 feet, 4.43 feet above flood stage. Petite Saline Creek at Boonville crested at 20.17 feet,or 4.17 feet above flood stage. The Grand River at Sumner crested at 35.40 feet, 9.40 feet above floodstage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 24, 1:49 AM CST, 8 hours 11 minutes earlier.

Area forecast discussion, Feb 24, 1:49 AM CST, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
115 AM CST SAT FEB 24 2001

MAIN FCST CHALLENGE IS THREAT OF SVR FOR THIS AFTN AND EVE. MDLS
SIMILIAR IN EJECTING STG SHRTWV IN SWRN US NORTHEAST...AND DEVELOP
SLIGHT NEGATIVE TILT WITH UPR LO DEVELOPING IN CNTRL PLAINS. MDLS
DIFFER SLIGHTLY WITH TRACK AND TIMING OF SFC LO WHICH IS EXPECTED TO
TRACK FM CENTRAL KS NE INTO CNTRL IA. STG SRLY FLO AHD OF FEATURE TO
IMPORT MID/UPR 50S DWPTS INTO MUCH OF CWA DURING BY MID-AFTN.
OVERALL PREFER MID LVL WIND FIELDS OF AVN WHICH SUGGEST SRN CWA IN
LEFT FRONT QUADRANT OF 120KT H3 SPEED MAX AND 110KT H5 SPD MAX. AS
PER SVR OUTLOOK...SRN PORTION OF CWA HAS GREATEST THREAT OF SVR WITH
BEST MID LVL DRYING AND STG H7 SPD MAX (70 KTS) ACR SWRN MO. BEST
MOIST CONVERGENCE ALONG DRY LN ALSO MORE FAVORABLE FOR SVR WITHIN
THIS REGION.

AGREE WITH SPC THAT CONVECTION TO DEVELOP IN CNTRL KS SOUTH TO
OKLAHOMA BY EARLY AFTN...AND WITH UNIDIRECTION SHR PROFILE FM
0-6KM...EXPECT VERY FAST MOVING SQUALL LINE TO DEVELOP IN ERN
KS...AIDED BY CAPE VALUES WITHIN 500-750 J/KG AND STG UPR LVL
DIVERGENCE ASSCD WITH SPEED MAX. AS PER AVN...XPCT SQUALL LN TO
REACH KS/MO BDR BY MID-LATE AFTN AND QUICKLY REACH ERN ZONES DURING
EARLY EVE. PRIMARY THREAT FM THIS SQUALL LINE WL BE 60-70KT SFC
WNDS. XTRM NWRN MO MAY ESCAPE SVR THREAT WITH MUCH WEAKER MID LVL
WNDS AND LESS OF A MID LVL DRY INTRUSION TO ENCHANCE DOWNDRAFTS.

ONCE SQUALL LINE MOVES THROUGH CWA...STG PRES GRAD TO PRODUCE GUSTY
WINDS...HOWEVER WL LIKELY BE ADVISORY CRITERIA. HAVE SOME CONCERN
FOR SNOW POTENTIAL FOR XTRM NWRN MO...BUT MOST OF FORCING AS
EJECTING NE BEFORE THICKNESSES FAVORABLE. MAY STILL SEE A LGT
ACCUMULATION. UPR LO TO EJECT QUICKLY NE WITH ONLY LINGERING
FLURRIES IN NRN ZONES SUN AM.

STG SFC LO SHOULD BE QUITE EFFICIENT IN WRAPPING COLDER AIR QUICKLY
SE INTO CWA TNGT. MDLS GUID TYPICALLY TOO WARM IN THESE SCENARIOS
WITH CURRENT FCST LOOKING GOOD. CD AIR TO QUICKLY ERODE SUN AFTN
WITH DOWNSLOPE FLO DEVELOPING. HOWEVER...WL TRIM GUID A CAT AS
STRATUS FIELD TO LINGER THROUGH MORNING HOURS.

NEW AVN (ONLY THROUGH 72 HRS) SUGGEST NEXT UPR TROF IN SWRN US TO
AFFECT AREA BY MON NGT. PLAN TO MAKE CHANGES TO THE EXTENDED WITH
CANADIAN/ECMWF INDICATING FRONTAL PASSAGE MON NGT ACR CWA WITH
VARIETY OF WINTERY PRECIP....CONTINUING INTO WED. THREAT ALSO
CONFIR_MED BY LATEST NOGAPS. THREAT MAY LINGER INTO THURSDAY AS PER
MODELS BUT WL NOT INTRODUCE AT THIS TIME.

.EAX...NONE.

DB

In the hours before

Special weather statement, Feb 24, 6:00 AM CST, 4 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST SAT FEB 24 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

FORECAST: SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING FOR ALL BUT EXTREME NORTHWEST MISSOURI. THE AREA NOT
INCLUDED IN THE THREAT IS NORTH OF A LINE FROM MOUND CITY MISSOURI
TO MARYVILLE. A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
AROUND MIDDAY FROM CENTRAL KANSAS SOUTH TO OKLAHOMA. THIS LINE OF
THUNDERSTORMS WILL MOVE QUICKLY EAST TO THE KANSAS AND MISSOURI
BORDER BETWEEN 3 AND 5 PM. THE LINE WILL QUICKLY MOVE TO A
KIRKSVILLE TO BOONVILLE LINE BETWEEN 7 AND 9 PM. THE PRIMARY THREAT
IS DAMAGING WINDS WITH THE GREATEST THREAT ALONG AND SOUTH OF
INTERSTATE 70. PRIOR TO THE SQUALL LINE DEVELOPMENT...THUNDERSTORMS
ARE LIKELY THIS MORNING. A FEW STORMS MAY PRODUCE GUSTY WINDS AND
SMALL HAIL.

IN ADDITION...LIGHT SNOW IS LIKELY IN EXTREME NORTHWEST MISSOURI
TONIGHT...TO THE NORTH OF ST JOSEPH. HOWEVER...ACCUMULATIONS WILL BE
AN INCH OR LESS.

DISCUSSION: A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE
CENTRAL PLAINS THIS AFTERNOON. WARM AND MOIST AIR WILL SURGE NORTH
INTO THE REGION THIS AFTERNOON. ALTHOUGH INSTABILITY WILL BE
WEAK...VERY STRONG UPPER LEVEL WINDS WILL ENHANCE THE DEVELOPMENT OF
A FAST MOVING SQUALL LINE THIS AFTERNOON. THE SQUALL LINE WILL BE
ALONG A DRY LINE PUSHING EAST ACROSS KANSAS AND OKLAHOMA.

OUTLOOK: WINTER IS EXPECTED TO RETURN TO THE REGION MONDAY NIGHT.
SNOW IS POSSIBLE MONDAY NIGHiT THROUGH WEDNESDAY. ALTHOUGH THE WINTER
STORM DOES NOT LOOK STRONG AT THIS TIME...SOME ACCUMULATION IS
POSSIBLE.

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 flood. Local standard time, as filed.

Flood, Howard

When
February 24, 10:00 AM CST to February 25, 3:00 PM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Flood, Cooper

When
February 24, 10:00 AM CST to February 25, 3:00 PM CST
Where
Cooper forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Flood, Johnson

When
February 24, 10:00 AM CST to February 26, 10:00 AM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Flood, Saline

When
February 24, 10:00 AM CST to February 28, 11:00 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Flood, Clay

When
February 24, 10:00 AM CST to February 25, 5:00 AM CST
Where
Clay forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Flood, Ray

When
February 24, 10:00 AM CST to February 25, 11:00 PM CST
Where
Ray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Flood, Carroll

When
February 24, 10:00 AM CST to February 26, 10:00 AM CST
Where
Carroll forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Flood, Henry

When
February 24, 10:00 AM CST to February 28, 6:00 AM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Flood, Lafayette

When
February 24, 10:00 AM CST to February 26, 11:00 PM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Flood, Chariton

When
February 24, 10:00 AM CST to February 25, 9:00 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Flood, Daviess

When
February 24, 10:00 AM CST to February 25, 6:00 PM CST
Where
Daviess forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Flood, Livingston

When
February 24, 10:00 AM CST to February 27, 6:00 AM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Flood, Buchanan

When
February 24, 10:00 AM CST to February 28, 6:00 AM CST
Where
Buchanan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Flood, Platte

When
February 24, 10:00 AM CST to February 28, 11:00 PM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Flood, Atchison

When
February 24, 10:00 AM CST to February 25, 6:00 PM CST
Where
Atchison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Flood, Andrew

When
February 24, 10:00 AM CST to February 26, 6:00 PM CST
Where
Andrew forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233817, 5233935, 5233936, 5233937, 5233938, 5233939, 5233940, 5233941, 5233942, 5233943, 5233944, 5233945, 5233946, 5233947, 5233948, 5233949.